Drug-induced Liver Injury Due to a Horse Chestnut Dietary Supplement

  • Diogo Costa Santos Department of Internal Medicine, Egas Moniz Hospital, Lisbon, Portugal
  • Graça Lérias Department of Internal Medicine, Egas Moniz Hospital, Lisbon, Portugal
  • Isabel Madruga Department of Internal Medicine, Egas Moniz Hospital, Lisbon, Portugal

Keywords

Horse chestnut, drug-induced liver injury, dietary supplement

Abstract

Drug-induced liver injury (DILI) is the most common cause of acute liver failure in the Western world. In recent years, natural herbal and dietary supplements have become widely available to the general public and have increased in popularity. Reports of idiosyncratic liver injury caused by such supplements have also increased over the last decade.

Horse chestnut is a herb used in dietary supplements primarily for complications of venous insufficiency. Clinically significant acute liver injury has been very rarely associated with its use. We present the case of a 70-year-old man with idiosyncratic horse chestnut-induced liver injury.

VIEW THE ENTIRE ARTICLE

References

  • Chalasani N, Bonkovsky HL, Fontana R, et al. Features and outcomes of 899 patients with drug-induced liver injury: The DILIN prospective study. Gastroenterology 2015;148(7):1340-1352.e7.
  • NCBI Bookshelf. Liver Tox: Clinical and Research Information on Drug-Induced Liver Injury, Horse Chestnut. Accessed 3 March 2021. https://www.ncbi.nlm.nih.gov/books/NBK548217/
  • Bielanski TE, Piotrowski ZH. Horse-chestnut seed extract for chronic venous insufficiency. J Fam Pract 1999;48(3):171–172.
  • Takegoshi K, Tohyama T, Okuda K, Suzuki K, Ohta G. A case of Venoplant®-induced hepatic injury. Gastroenterol Jpn 1986;21(1):62–65.
  • de Smet PAGM, Van Den Eertwegh AJM, Lesterhuis W, Stricker BHC. Drug points: hepatotoxicity associated with herbal tablets.BMJ 1996;313(7049):92.
  • García-Cortés M, Borraz Y, Lucena MI, Peláez G, Salmerón J, Diago M, et al. Hepatotoxicidad secundaria a “productos naturales”: análisis de los casos notificados al Registro Español de Hepatotoxicidad. Rev Esp Enfermedades Dig 2008;100(11):688–695.
  • Published: 2021-03-16

    Issue: Vol 8 No 3 (view)

    Section: Articles

    How to cite:
    1.
    Costa Santos D, Lérias G, Madruga I. Drug-induced Liver Injury Due to a Horse Chestnut Dietary Supplement. EJCRIM 2021;8 doi:10.12890/2021_002389.

    Most read articles by the same author(s)